Missouri, 2017

Hail and Damaging Winds in Missouri, May 18 to 19, 2017

May 18 to 19, 2017 · NWS EAX · 21 events in 4 counties and zones

On the afternoon of May 18, 2017 a large upper trough ejected into the plains and caused a widespread outbreak of severe weather across the states of Kansas and Missouri. While no tornadoes were reported with this activity, these storms produced numerous large hail stones and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the afternoon of May 18, 2017 a large upper trough ejected into the plains and caused a widespread outbreak of severe weather across the states of Kansas and Missouri. While no tornadoes were reported with this activity, these storms produced numerous large hail stones and strong wind gusts. The largest hail stone reported this day in EAX's portion of Missouri was 1.75 inches. There were also several reports of strong winds in the 70 to 80 mph range, with mostly minor tree and structural damage as a result of these winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 18, 5:35 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 18, 5:35 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
635 PM CDT Thu May 18 2017

.Discussion...
Issued at 232 PM CDT THU MAY 18 2017

A rather active weather pattern will commence this evening through
the early weekend, with all modes of severe weather hazards and
flash flooding potential possible.

A large, upper-level low positioned over the Rockies will continue
to deepen as a jet max surges southeastward overhead the
southwestern CONUS. The upper-level system will reach its peak
intensity late Friday, and will be the focus for a multi-day
significant weather event beginning this evening through early
Saturday morning. In the near term, leeside low pressure has
formed over the Texas Panhandle with convection already firing on
the dryline as of Thursday afternoon. This feature will be slow to
propagate in the short term as the upper low matures. Locally
speaking, a warm front extending northeast from this surface
feature has stalled near the I-70 corridor. Weak surface
convergence along this boundary and a 5 to 10 degree dew point
gradient may be sufficient to allow for late afternoon/early
evening thunderstorms to develop near the KC metro. Should storms
develop, a favorable environment could support strong to severe
storms within the vicinity of the stalled front. The main hazard
would reside with strong winds and large hail within any rotating
thunderstorms, including a possible isolated tornado near the warm
front.

The greater certainty is with the setup this evening as energy
ejecting out of the upper low advects overhead the warm front this
evening. Expecting to see convection initiate across eastern Kansas
and western Missouri in the 7 to 8 pm time frame. This will then
push northeastward at a steady pace through the early evening hours.
With the first round of activity, 60 to 65 mph winds are possible
across eastern Kansas and western Missouri, in addition to hail up
to one inch. With ample shear and low-level turning expected near
the warm front, cannot rule out an isolated tornado over eastern
Kansas or western Missouri. This activity will likely taper off
by the late evening before the next round of storms which develop
upstream advect their way into the area overnight. The second
round of activity should remain sub-severe within a worked over
environment, though strong wind gusts remain possible during this
time heading into early Friday morning.

Will see a brief break in the activity Friday morning before the
next round of potential severe weather returns by Friday afternoon.
The warm front will slowly lift northward to Highway 36, bringing the
severe weather threat to northern Missouri, in addition to the
remaining CWA south of the frontal boundary. Friday night may be the
greatest period of concern as the Pacific cold front intersects the
slow moving warm front. This would pose the potential for a few
tornadoes near the warm front, in addition to strong to damaging
winds along the cold front Friday night. The other primary hazard is
with the setup for heavy rainfall through the duration of the
overnight period. This, coupled with rainfall from Thursday night
will lead to rainfall totals between 2 to 3 inches across eastern
Kansas and western Missouri, with locally higher amounts possible.
Have thus issued a Flash Flood Watch from eastern Kansas to
central Missouri through Saturday morning. Will also need to
monitor rising river levels through the early to late weekend.

The pattern will then subside briefly by the latter half of the
weekend before the active pattern resumes early next week.
Additionally, surface temperatures will return to seasonal to just
below seasonal throughout much of next week.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 635 PM CDT THU MAY 18 2017

Thunderstorms are expected to move over MCI and MKC in the next
few hours along a warm frontal boundary. Ceilings look to stay VFR
for the first round of storms. A complex of storms over KS will
eventually move through the region around midnight. High winds
could be a threat with these storms but the uncertainty of timing
and intensity will keep any high winds out of the TAF until a
solid solution is known. These storms will take 3-4 hours to clear
out of the region with MVFR ceilings filling in behind this
boundary. These ceilings will last through most of the afternoon
on Friday with STJ seeing possible IFR ceilings in the late
morning timeframe. Another warm frontal boundary will be pushing
through Friday afternoon with TS added to all TAFS through the end
of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 1 AM CDT Friday through Saturday morning
     for KSZ025-057-060-102>105.

MO...Flash Flood Watch from 1 AM CDT Friday through Saturday morning
     for MOZ011>014-020>023-028>031-037>039-043>045-053-054.

&&

Discussion...Welsh
Aviation...Barham
Hazardous weather outlook, May 18, 3:30 AM CST, 16 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
430 AM CDT Thu May 18 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-190930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
430 AM CDT Thu May 18 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms will become increasingly likely this evening into the
 early overnight hours across the outlook area. These storms may be
 strong to severe, and may be capable of producing strong straight-
 line winds, hail, and a few brief tornadoes.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Another round of thunderstorms is possible Friday evening through
 early Saturday morning. A few storms could become strong to severe.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 18, 7:53 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
853 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             1 W GARDNER             38.81N 94.95W
05/18/2017  M0.25 INCH       JOHNSON            KS   TRAINED SPOTTER

            ENOUGH TO COVER THE DECK

&&

SGRANA
Local storm report, May 18, 7:55 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
855 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             4 E DE SOTO             38.98N 94.87W
05/18/2017  M1.00 INCH       JOHNSON            KS   TRAINED SPOTTER

&&

SGRANA
Local storm report, May 18, 7:59 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HAIL             BONNER SPRINGS          39.06N 94.88W
05/18/2017  E1.00 INCH       WYANDOTTE          KS   PUBLIC

&&

LAFLIN
Local storm report, May 18, 8:06 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
906 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             4 N EDWARDSVILLE        39.14N 94.81W
05/18/2017  E1.75 INCH       WYANDOTTE          KS   PUBLIC

&&

SGRANA
Local storm report, May 18, 8:14 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
914 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             4 NNW OLATHE            38.94N 94.85W
05/18/2017  M1.00 INCH       JOHNSON            KS   PUBLIC

&&

SGRANA
Local storm report, May 18, 8:17 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
917 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             2 NNW MAYWOOD           39.16N 94.82W
05/18/2017  E1.25 INCH       WYANDOTTE          KS   BROADCAST MEDIA

            COVERING THE GROUND

&&

LAFLIN

The radar

The Pleasant Hill radar (KEAX), 61 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

12 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Platte

When
May 18, 8:20 PM CST to 8:23 PM CST
Where
Platte County, 1.75 mi SW of Lake Waukomis
Measured
1.75 in hail
Reported by
Public
Coordinates
39.210, -94.740

Hail, Platte

When
May 18, 8:22 PM CST to 8:24 PM CST
Where
Platte County, 2.14 mi E of Waldron
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.230, -94.760

Hail, Platte

When
May 18, 8:25 PM CST to 8:28 PM CST
Where
Platte County, 0.54 mi E of Waldron
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
39.230, -94.790

Hail, Platte

When
May 18, 8:27 PM CST
Where
Platte County, 1.27 mi ENE of Lake Waukomis
Measured
1 in hail
Reported by
Public
Coordinates
39.240, -94.700

Hail, Platte

When
May 18, 8:30 PM CST
Where
Platte County, 2.14 mi SSE of Platte City
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.340, -94.770

Hail, Platte

When
May 18, 8:35 PM CST
Where
Platte County, 0.69 mi S of Platte City
Measured
1 in hail
Reported by
Public
Coordinates
39.360, -94.780

Hail, Platte

When
May 18, 8:38 PM CST
Where
Platte County, 2.07 mi S of Platte City
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.340, -94.780

Hail, Platte

When
May 18, 8:39 PM CST
Where
Platte County, 0.69 mi S of (Mci)ks City Intl Ar
Measured
0.75 in hail
Reported by
ASOS
Coordinates
39.290, -94.720

Hail, Clay

When
May 18, 8:55 PM CST to 8:58 PM CST
Where
Clay County, 0.69 mi S of Smithville
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.390, -94.580

Hail, Clay

When
May 18, 8:56 PM CST
Where
Clay County, 1.48 mi SSE of Smithville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.380, -94.570

Thunderstorm Wind, Platte

When
May 18, 9:14 PM CST to 9:17 PM CST
Where
Platte County, (Mci)ks City Intl Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.300, -94.720

A 61 mph wind gust was measured at KMCI ASOS.

Thunderstorm Wind, Platte

When
May 18, 9:25 PM CST to 9:28 PM CST
Where
Platte County, 1.27 mi ENE of Lake Waukomis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.240, -94.700

This report was received via social media.

Thunderstorm Wind, Clay

When
May 18, 9:30 PM CST to 9:33 PM CST
Where
Clay County, 2.14 mi E of Bigham Hgt
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.250, -94.540

A trained spotter reported a 75 mph wind gust.

Thunderstorm Wind, Clay

When
May 18, 9:33 PM CST to 9:36 PM CST
Where
Clay County, 0.69 mi N of Bigham Hgt
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.260, -94.580

A member of the public via amateur radio reported a 65 mph wind gust.

Hail, Lafayette

When
May 18, 9:36 PM CST
Where
Lafayette County, 0.54 mi E of Lexington
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.180, -93.870

Thunderstorm Wind, Clay

When
May 18, 9:37 PM CST to 9:40 PM CST
Where
Clay County, 0.87 mi NE of Gladstone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.240, -94.470

A 3-4 inch tree branch fell near Liberty.

Thunderstorm Wind, Clay

When
May 18, 9:37 PM CST to 9:39 PM CST
Where
Clay County, 0.87 mi SE of Liberty
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.240, -94.420

A trained spotter reported a 60 mph wind.

Thunderstorm Wind, Jackson

When
May 18, 9:47 PM CST to 9:50 PM CST
Where
Jackson County, 1.07 mi E of Lake Tapawingo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.030, -94.310

A 4-6 inch Oak tree limb broke.

Thunderstorm Wind, Clay

When
May 18, 9:48 PM CST to 9:51 PM CST
Where
Clay County, 0.54 mi E of Liberty
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.250, -94.420

A trained spotter reported a 75 mph wind gust.

Thunderstorm Wind, Jackson

When
May 18, 9:50 PM CST to 9:53 PM CST
Where
Jackson County, 0.87 mi SE of Fairmont
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.090, -94.420

A 6 to 7 inch tree limb broke. Winds were estimated between 60 and 70 mph.

Hail, Lafayette

When
May 19, 4:24 PM CST
Where
Lafayette County, 2.14 mi SSW of Alma
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.070, -93.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704456, 704457, 704455, 704458, 704459, 704461, 704463, 704464, 704465, 704466, 704494, 704495, 704496, 704497, 704467, 704491, 704498, 704492, 704499, 704493, 704469.